Format

Send to

Choose Destination
See comment in PubMed Commons below
Therapie. 1991 Sep-Oct;46(5):355-65.

["Eosinophilia-myalgia" syndrome due to L-tryptophan containing products. Cooperative evaluation of French Regional Centers of Pharmacovigilance. Analysis of 24 cases].

[Article in French]

Author information

1
Centre de Pharmacovigilance Paris-Fernand Widal.

Abstract

By November 17, 1989, the MMWR published the 154 first reports of a syndrome consisting of myalgia and eosinophilia (EMS), occurring with the consumption of L-tryptophan containing products (L-TrpCp) and which might represent a new clinical entity. To standardize reporting over the country, the CDC of Atlanta developed the following case definition: 1) a peripheral blood total eosinophil count of more than 1 x 10(9) cells per liter 2) generalized myalgia sufficiently severe to affect a patient's ability to pursue daily activities 3) the exclusion of infections or neoplastic conditions. The FDA then, announced its intention to seek a nationwide recall of all tryptophan containing products, followed by other european countries (UK, Germany, France). In France, a first decree (January 4th 1990) completed by a decree on May 11th confirms this decision for one year. This measure did not concern the medicinal products or some dietary supplements for newborn or young children. Since December 11th, 1989, 24 cases have been reported to the Regional Adverse Drug Reaction Monitoring Centres in France. These cases share the same features as the cases notified previously in the USA: overrepresentation of females, no relationship with the time and the daily intake, clinical similarities to the Shulman syndrome, and unknown prognosis. Now, more than one year after the onset of this illness, it seems that discontinuation of the ingestion of L-TrpCp can resolve or improve the symptoms in most cases, but sometimes the syndrome can persist. The causal relationship between the ingestion of L-TrpCp and this syndrome has been established. Whatever the mechanism for the development of EMS among tryptophan users remains unclear, as well as the role of eosinophilia and the factors for fibroblast proliferation. The epidemic emergence of this syndrome in July 89 raises the possibility of the contamination of tryptophan during the manufacturing process. To confirm this hypothesis, the same unusual peak in HPLC analysis was found both in case-associated L-Trp lots and in implicated-japanese manufacturer L-Trp lots in USA. But this would not explain the previous EMS reports before this contamination. Other hypotheses consist an inabnormality of tryptophan metabolism and/or an autoimmune process.

PMID:
1754978
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Loading ...
    Support Center